Why is it dangerous to pets?
5-HTP raises serotonin directly and is one of the supplements most often reported to cause serious poisoning in dogs — tremors, seizures and serotonin syndrome.
St John’s wort, ephedra, guarana and bitter orange (synephrine) act like antidepressants or stimulants. Because supplements are unregulated, the actual content can be far above what the label says.
Why speed matters
Delaying care significantly worsens outcomes. Some signs appear hours or days later, so "looks fine right now" is not a reason to wait.
Symptoms of herbal-supplements poisoning
- Agitation, restlessness, confusion
- Tremors, twitching, rigidity
- Fast heart rate, panting, high temperature
- Vomiting, diarrhoea
- Seizures, collapse (emergency)
What to do right now
- Call your vet or a poison line and read the ingredient list aloud.
- Bring the bottle — “proprietary blend” labels often hide stimulants.
- Do not give any other supplement or medicine to calm the pet.
- Keep all supplements in a closed cabinet, treat them exactly like prescription drugs.
Sources & further reading
- ASPCA Animal Poison Control — pet poison database & dosage references
- Pet Poison Helpline — toxicology triage guidelines
- Merck Veterinary Manual — toxicology monographs
- Vets Now (UK) — emergency toxicosis guidance
Other poisonings with overlapping signs
- Antihistamines (Diphenhydramine) — shares signs: agitation, tremors, vomiting
- Thyroid Medicines (Levothyroxine) — shares signs: fast heart rate, vomiting, tremors
- Mothballs (Naphthalene, Paradichlorobenzene) — shares signs: vomiting, tremors
Owners also ask
- What happens if I give my cat diphenhydramine (Benadryl) regularly for allergies?
- My dog only licked one of my thyroid medication tablets — is that still dangerous?
Frequently asked questions
Is 5-HTP & Herbal Supplements poisonous to a dog or cat?
5-HTP raises serotonin directly and is one of the supplements most often reported to cause serious poisoning in dogs — tremors, seizures and serotonin syndrome.
What are the symptoms of herbal-supplements poisoning?
Agitation, restlessness, confusion; Tremors, twitching, rigidity; Fast heart rate, panting, high temperature; Vomiting, diarrhoea
What should I do if my pet ate 5-HTP & Herbal Supplements?
Call your vet or a poison line and read the ingredient list aloud. Bring the bottle — “proprietary blend” labels often hide stimulants. Do not give any other supplement or medicine to calm the pet.
Not the substance you were looking for? See all poisoning questions.